Indiana, 2011

Strong Wind in Indiana, September 29, 2011

September 29, 2011 · NWS LOT · 1 event in 1 county or zone

A line of showers moved across parts of northwest Indiana during the evening hours of September 29th and mixed down stronger winds from aloft which blew down tree limbs and blew around light-weight objects.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A line of showers moved across parts of northwest Indiana during the evening hours of September 29th and mixed down stronger winds from aloft which blew down tree limbs and blew around light-weight objects.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Sep 29, 9:50 PM CST, 13 minutes earlier.

Area forecast discussion, Sep 29, 9:50 PM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1050 PM CDT THU SEP 29 2011

.DISCUSSION...
355 PM CDT

SHORT TERM...TODAY-SUNDAY
ADVERTISED ACTIVE WEATHER PERIOD UPON US THIS AFTERNOON. PRIMARY
CONCERN IS STRONG WINDS THIS AFTERNOON INTO TONIGHT...WITH PRECIP
CHANCES INTO TONIGHT. UNSEASONABLY COOL AIRMASS POURING INTO
REGION...ESPECIALLY FRIDAY INTO SATURDAY WILL THEN SHIFT FOCUS TO
LAKE EFFECT SHOWERS FOR MAINLY NW INDIANA LAKEFRONT. EXTENT OF
FROST COVERAGE WILL ALSO BE A FOCUS FOR RURAL AND SUBURBAN
AREAS...ESPECIALLY ON SATURDAY NIGHT.

ANOMALOUSLY STRONG H5 TROUGH...3 STANDARD DEVIATIONS BELOW NORMAL
AND ASSOCIATED NEARLY 20 DM HEIGHT FALLS SPURRED RAPID DEEPENING OF
LOW PRESSURE AREA OVER NORTHERN GREAT LAKES AREA. AS STRONG LOW
TRACKS SOUTHEAST OVER NORTHERN LOWER MI...STRONG COLD FRONT SWEEPING
THROUGH AREA THIS AFTERNOON. PRE-FRONTAL TROUGH LED TO WELL DEFINED
BAND OF PRECIP THAT IS WORKING THROUGH SOUTHEASTERN CWA AT THIS
TIME. AFTER DRY SLOT PUSHES SOUTHEAST...ADDITIONAL SHOWERS FROM
SOUTHEASTWARD ROTATING COLD POOL WILL AFFECT MAINLY FAR NORTHERN AND
EASTERN CWA LATE AFTERNOON INTO THIS EVENING. THE MAIN STORY IS THE
WINDS THOUGH. VERY STRONG CAA IS YIELDING NEARLY DRY ADIABATIC LOW
LEVEL LAPSE RATES AND THUS STRONG WINDS GENERATED BY TIGHTENING
PRESSURE GRADIENT WILL BE EFFICIENTLY MIXED DOWN FROM ALOFT. THE
WIND ADVISORY IS ON TRACK FOR THE ENTIRE AREA INTO EARLY FRIDAY
MORNING...WITH THE POTENTIAL FOR SOME GUSTS UP TO 55 MPH MAINLY
ALONG THE NW INDIANA LAKEFRONT. STRONG CAA SURGE TONIGHT WILL ALSO
ALLOW FOR TEMPS IN THE MID AND UPPER 40S OUTSIDE THE IMMEDIATE
CHICAGO HEAT ISLAND. WENT WITH AT OR JUST BELOW MOS GUIDANCE FOR MIN
TEMPS.

PRESSURE GRADIENT WILL RELAX SOME ON FRIDAY...ALLOWING FOR SLIGHTLY
DIMINISHED WINDS OVER LAND. WINDS WILL BE SLOWEST TO DIE DOWN ALONG
THE LAKESHORE AND MAY STILL GUST TO 35-40 MPH AT TIMES EARLY ON
FRIDAY. SLIGHT RELAXATION IN CAA EARLY ON FRIDAY BUT SECONDARY SURGE
OF COLD AIR WILL ARRIVE BY LATE MORNING AND EARLY AFTERNOON. WENT
WITH A MODEL BLEND FOR TEMPS ON FRIDAY...WITH FORECAST HIGHS
ONLY IN THE UPPER 50S AND LOW 60S. TEMPS MAY DROP DURING AFTERNOON
WITH SECOND SURGE OF COLD AIR. WINDS GOING FROM NWLY TO MORE NLY
LATER ON FRIDAY WILL THEN SET STAGE FOR LAKE EFFECT SHOWERS OVER
NW INDIANA. ACTIVITY MAY WORK ITS WAY INTO FAR EASTERN PORTER
COUNTY AS EARLY AS FRIDAY AFTERNOON...BUT BEST POTENTIAL IS FRIDAY
NIGHT INTO EARLY SATURDAY MORNING. FAVORABLE LAKE INDUCED CAPE AND
INVERSION HEIGHTS WILL LEAD AT LEAST SCT LAKE EFFECT SHRA
COVERAGE. BUMPED UP POPS TO HIGH CHANCE FOR PORTER COUNTY DURING
THIS TIME. MAINTAINED SLIGHT POPS INTO COOK COUNTY...AS THERE IS A
SMALL CHANCE SHOWERS PUSH WESTWARD A BIT. OUTSIDE OF LAKE EFFECT
CLOUDS AND PRECIP...H85 THERMAL TROUGH WILL CONTINUE TO PUSH INTO
AREA...WITH SUB-ZERO CELSIUS TEMPS PUSHING WELL SOUTH OF AREA LATE
FRIDAY NIGHT. OVERNIGHT LOWS IN THE MIDDLE AND UPPER 30S WELL AWAY
FROM THE LAKE ARE EXPECTED...WITH 40S TO THE EAST. SHOULD BOUNDARY
LAYER DECOUPLE FASTER THAN GUIDANCE SUGGESTS...FROST DEVELOPMENT
IS A POSSIBILITY FOR FAR NW CWA. ADDED IN SOME PATCHY FROST FOR
THIS AREA...BUT LATER UPDATES CAN REFINE FROST FORECAST.

ON SATURDAY...LAKE EFFECT SHOWER ACTIVITY WILL CUT OFF BY LATE
MORNING WITH LARGE HIGH PRESSURE DROPPING SOUTH INTO AREA AND STRONG
H5 HEIGHT RISES LEADING TO SUBSIDENCE AND FALLING INVERSION HEIGHTS.
H85 THERMAL TROUGH WILL STILL RESIDE OVER AREA HOWEVER...SO HIGH
TEMPERATURES WILL ONLY BE IN THE MIDDLE AND UPPER 50S. ON SATURDAY
NIGHT...RISING HEIGHTS AND H85 WAA COMMENCES BY BOUNDARY LAYER WILL
LIKELY FULLY DECOUPLE AS SURFACE RIDGE MOVES OVERHEAD. LIGHT WINDS
AND CLEAR SKIES WILL EQUAL ANOTHER UNSEASONABLY COLD NIGHT...
ESPECIALLY OUTSIDE CHICAGO. LOW TEMPERATURES IN THE LOW TO MID 30S
ARE EXPECTED FOR MUCH OF THE AREA...WITH LOW TO MID 40S IN AND
NEAR CHICAGO. GIVEN WET CONDITIONS OF LATE...FROST IS A DEFINITE
POSSIBILITY FOR RURAL AND SUBURBAN AREAS. ADDED PATCHY FROST TO
GRIDS FOR NOW...BUT COVERAGE CAN AGAIN BE REFINED WITH LATER
UPDATES. SUNDAY WILL SEE A CHILLY...POSSIBLY FROSTY START...BUT
SURFACE RIDGE WILL SLIDE SOUTH A BIT...ESTABLISHING WARMER WSW
FLOW. STEADILY RISING H85 TEMPS...TO ROUGHLY +10 BY LATE
AFTERNOON...WILL ALLOW FOR TEMPERATURES TO WARM TO THE MID 60S BY
THE AFTERNOON UNDER SUNNY SKIES. OVERALL...IT WILL BE A BEAUTIFUL
FALL DAY.

RC

LONG TERM...MON-THU
BRING ON INDIAN SUMMER. MODELS HAVE BEEN CONSISTENT IN ADVERTISING
STRONG UPPER RIDGING AND BIG WARM UP FOR MID TO LATE NEXT WEEK.
SURFACE AND 850 RIDGE AXIS SHOULD PASS EAST OF THE AREA BY MONDAY
AFTERNOON AND WARMUP SHOULD REALLY TAKE OFF TUE-THU. BASED ON 850 MB
TEMPS OF 14 TO 16C ON GFS AND EVEN A BIT WARMER ON ECMWF...WOULD
EXPECT MAX TEMPS IN MID 70S TO AROUND 80...POSSIBLY A FEW DEGREES
WARMER. WITH MOSTLY CLEAR SKIES...DRY AIRMASS...AND LONG NIGHTS THIS
TIME OF YEAR...WOULD EXPECT FAIRLY LARGE DIURNAL TEMPERATURE RANGES.
ONLY FLY IN THE OINTMENT MIGHT BE A WEAK BACK DOOR COLD FRONT
DROPPING THROUGH THE EASTERN LAKES AS HIGH PRESSURE BUILDS INTO
EASTERN CANADA MID WEEK. HAVE TEMPERED WARM UP OVER NORTHWEST
INDIANA BASED ON THIS.

ALLSOPP

RC

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 04Z...

 * CONTINUED GUSTY WEST/NORTHWEST WINDS IN THE 30-40KT RANGE
   EARLY...THEN 30 KT RANGE INTO THE EVENING AND OVERNIGHT
 * SLIGHT CHANCE FOR -SHRA ACTIVITY THROUGH THE EARLY EVENING
   HOURS...GENERALLY AROUND 04-6Z

SHEA

//DISCUSSION...UPDATED 00Z...

LOW PRESSURE ACROSS NORTHERN MICHIGAN WILL CONTINUE DEEP AND PULL
EAST...AS A COLD FRONT THAT IS DRAPED TO ITS SOUTH...HAS SHIFTED
EAST OF THE TERMINALS. THE STRONGEST 45-50KT GUSTS ACROSS THE
TRACON HAVE LIKELY PUSHED THROUGH AND WIND GUSTS SHOULD BEGIN TO
DIMINISH THROUGH THE EVENING. SUSTAINED UPPER TEEN TO LOWER 20 KT
WINDS WITH GUSTS AT OR AROUND 30 TO LIKELY CONTINUE THROUGH THE
AFTERNOON HOURS BEFORE ENDING TOMORROW NIGHT.

OF CONCERN THIS EVENING WILL BE CONTINUED SPOTTY SHOWERS. BEST
LINE IS ACROSS SOUTH CENTRAL WISCONSIN AND TIED TO A VORT LOBE
ROTATING THROUGH THE FLOW. THAT MAY PASS JUST TO THE WEST OF
ORD...BUT WITHIN THE 02Z FRAME. BESIDES THAT ORGANIZED AREA OF
RA...WOULD EXPECT THE OTHER LESS ORGANIZED ACTIVITY TO WANE NOW
THAT THE SUN IS SETTING.

INTO TOMORROW...WINDS WILL SLOWLY VEER AROUND TO THE NORTH BEFORE
RESTING AGAIN OUT OF THE NORTHWEST. SHOULD SEE FLAT CU DEVELOP
TOMORROW BUT REMAIN VFR.

SHEA

//ORD AND MDW CONFIDENCE...UPDATED 04Z...

 * HIGH CONFIDENCE IN WIND
 * MEDIUM IN CIG TRENDS - HIGH IN IMPROVING
 * MEDIUM CONFIDENCE IN PRECIP TRENDS DIMINISHING

SHEA

//OUTLOOK FOR ORD/MDW FOR 12Z SATURDAY-12Z THURSDAY...UPDATED 00Z...

 * SATURDAY...SLIGHT CHANCE OF SHRA.
 * SUNDAY THROUGH WEDNESDAY...VFR

SHEA

&&

.MARINE...
334 PM CDT

SIGNIFICANT WIND STORM NOW REACHING LAKE MICHIGAN...

SURFACE LOW PRESSURE IS NOW CENTERED NEAR ESCANABA AT 20Z AND WILL
CONTINUE TO MOVE SOUTHEASTWARD ACROSS THE NORTHERN PART OF THE LAKE
AND DEEPEN AS IT REACHES THE NORTHERN LOWER PENINSULA THIS EVENING.
A COLD FRONT EXTENDS SOUTHWARD FROM THE LOW AND IS FAST APPROACHING
THE WESTERN SHORE OF THE LAKE AT 20Z. THE FRONT WILL CONTINUE ACROSS
THE LAKE OVER THE NEXT FEW HOURS BRINGING WINDS FROM SOUTHWEST TO
WEST AND THEN NORTHWEST WITH TIME INTO THE EVENING. WIND SPEEDS WILL
QUICKLY RAMP UP TO MID AND HIGH END GALE FORCE BY EARLY EVENING WITH
SOME STORM FORCE GUSTS DEVELOPING DURING THAT TIME. FAR NORTHERN
SECTIONS OF THE LAKE NEAR THE STRAITS OF MACKINAC WILL BE SLOWER TO
INCREASE WITH THE LOW PASSING OVERHEAD. STEADIER STORM FORCE WINDS
TO 50 OR 55 KT WILL DEVELOP THROUGH THE EVENING AND CONTINUE INTO
FRIDAY MORNING. STILL HAVE SOME CONCERNS THAT SOME GUSTS AROUND 60
KT MAY OCCUR LATE THIS EVENING AND EARLY TONIGHT BUT AM THINKING
THEY WOULD BE INFREQUENT IF THEY OCCUR. WILL LEAVE HEADLINES AS IS
EXCEPT WILL BE UPGRADING THE GALE FROM WINTHROP HARBOR TO GARY TO A
STORM WARNING STARTING AT 00Z WITH THE EXPECTATION THAT GUSTS WILL
RANGE FROM 45 TO 50 KT. THIS WILL RUN UNTIL 12Z FRIDAY AT WHICH
POINT A GALE WARNING WILL BE NEEDED.

THE LOW WILL WEAKEN AS IT APPROACHES WESTERN LAKE ONTARIO BY MIDDAY
FRIDAY WITH STRONG HIGH PRESSURE SLOWLY APPROACHING FROM THE WEST.
WINDS WILL SLOWLY BUT STEADILY DIMINISH FRIDAY AFTERNOON BUT EXPECT
THAT GALE FORCE WILL PERSIST INTO FRIDAY EVENING. STRONG NORTHERLY
WINDS WILL CONTINUE INTO SATURDAY AFTERNOON RESULTING IN A SLOW
DECREASE IN WAVES HEIGHTS OVER THE SOUTHERN PART OF THE LAKE. HIGH
PRESSURE WILL MOVE OVERHEAD SATURDAY NIGHT ALLOWING WINDS TO DROP
OFF BY SUNDAY MORNING. THE HIGH WILL DRIFT EASTWARD ALLOWING
WESTERLY WINDS TO INCREASE MODESTLY THEN SHIFT MORE SOUTHWESTERLY
MONDAY.

MDB

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...WIND ADVISORY...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-
     ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-ILZ022-ILZ023-
     ILZ032-ILZ033-ILZ039 UNTIL 5 AM FRIDAY.

IN...WIND ADVISORY...INZ001-INZ002-INZ010-INZ011-INZ019 UNTIL 5 AM
     FRIDAY.

     LAKESHORE FLOOD WARNING...INZ002 UNTIL 4 PM FRIDAY.

LM...STORM WARNING...LMZ080-LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565-
     LMZ567-LMZ669-LMZ671-LMZ673-LMZ675-LMZ744-LMZ745-LMZ777-
     LMZ779-LMZ868-LMZ870-LMZ872-LMZ874-LMZ876-LMZ878 UNTIL 1 PM
     FRIDAY.

     STORM WARNING...NEARSHORE WINTHROP HARBOR TO GARY IN UNTIL 7 AM FRIDAY.

&&
Hazardous weather outlook, Sep 29, 3:11 PM CST, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
411 PM CDT THU SEP 29 2011

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
302115-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
411 PM CDT THU SEP 29 2011 /511 PM EDT THU SEP 29 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

WIND GUSTS OF 45 TO 50 MPH ARE LIKELY EARLY INTO EARLY FRIDAY
MORNING ACROSS THE AREA. OCCASIONAL HIGHER GUSTS UP TO 55 MPH ARE
POSSIBLE...ESPECIALLY ALONG THE NORTHWEST INDIANA LAKESHORE.

DUE TO VERY LARGE WAVES DEVELOPING ON LAKE MICHIGAN...COASTAL
FLOODING AND BEACH EROSION IS LIKELY FOR THE PORTER COUNTY
LAKESHORE THROUGH TONIGHT.

RIP CURRENTS ARE LIKELY THROUGH TONIGHT FOR BOTH THE ILLINOIS AND
INDIANA LAKE SHORES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

CONTINUED COASTAL FLOODING AND BEACH EROSION IS LIKELY FOR THE
PORTER COUNTY LAKESHORE THROUGH FRIDAY AFTERNOON.

RIP CURRENTS ARE LIKELY FRIDAY MORNING THROUGH FRIDAY NIGHT FOR
BOTH THE ILLINOIS AND INDIANA LAKE SHORES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-302115-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
411 PM CDT THU SEP 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

WINDS WILL BE INCREASING TO STORM FORCE ALONG THE ILLINOIS AND
INDIANA NEAR SHORE WATERS BY EARLY THIS EVENING...WITH STORM FORCE
WINDS CONTINUING INTO EARLY FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

STORM FORCE WINDS WILL CONTINUE FOR THE INDIANA NEAR SHORE FROM
GARY TO MICHIGAN CITY INDIANA INTO EARLY FRIDAY AFTERNOON. GALE
FORCE WINDS ARE THEN EXPECTED TO PERSIST THROUGH FRIDAY NIGHT.

STORM FORCE WINDS WILL SUBSIDE TO GALE FORCE EARLY FRIDAY MORNING
ALONG THE ILLINOIS AND INDIANA NEAR SHORE WATERS TO GARY
INDIANA...WITH GALE FORCE WINDS EXPECTED TO PERSIST THROUGH
FRIDAY NIGHT.

WIND AND WAVE CONDITIONS HAZARDOUS TO SMALL CRAFT ARE LIKELY TO
CONTINUE FOR THE ILLINOIS AND INDIANA NEAR SHORES LATE FRIDAY
NIGHT INTO SATURDAY NIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-302115-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
411 PM CDT THU SEP 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING.

STORM FORCE WINDS ARE LIKELY ACROSS LAKE MICHIGAN THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

STORM FORCE WINDS ARE LIKELY ACROSS LAKE MICHIGAN THROUGH EARLY FRIDAY
AFTERNOON...WITH GALE FORCE WINDS PERSISTING THROUGH FRIDAY NIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

RC

In the hours before

Local storm report, Sep 29, 4:35 PM CST, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
535 PM CDT THU SEP 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     NON-TSTM WND GST ROCKFORD                42.27N 89.06W
09/29/2011  M58 MPH          WINNEBAGO          IL   ASOS

            58 MPH GUST MEASURED AT THE GREATER ROCKFORD AIRPORT ASOS
            AT 531 PM CDT.

&&

SSHEA
Special weather statement, Sep 29, 4:45 PM CST, 5 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
545 PM CDT THU SEP 29 2011

ILZ003>006-008-010>014-019>022-292345-
BOONE IL-COOK IL-DE KALB IL-DUPAGE IL-GRUNDY IL-KANE IL-KENDALL IL-
LA SALLE IL-LAKE IL-LEE IL-MCHENRY IL-OGLE IL-WILL IL-WINNEBAGO IL-
545 PM CDT THU SEP 29 2011

...SPECIAL WEATHER STATEMENT...

AT 540 PM...A LINE OF SHOWERS EXTENDING FROM RICHMOND TO WALTON WAS
MOVING SOUTHEAST AT 45 MPH.  THIS LINE OF SHOWERS IS PRODUCING
STRONG SUSTAINED WINDS OF 50 TO 60 MPH.  THE STRONG WINDS MAY
PERSIST AS THE SHOWERS MOVE OFF TO THE SOUTHEAST.

WINDS UP TO 60 MPH...ARE POSSIBLE WITH THESE SHOWERS.

LOCATIONS IMPACTED INCLUDE...
  HEBRON...             BELVIDERE...          HARVARD...
  DIXON...              FRANKLIN GROVE...     WALTON...
  RICHMOND...           MARENGO...            KIRKLAND...
  HILLCREST...          ASHTON...             WOODSTOCK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND.  SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.

LAT...LON 4250 8791 4242 8779 4227 8782 4214 8774
      4208 8767 4190 8760 4184 8760 4116 8859
      4153 8917 4158 8918 4158 8927 4178 8959
      4250 8855

KREIN
Special weather statement, Sep 29, 5:03 PM CST, 5 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
603 PM CDT THU SEP 29 2011

ILZ005-006-010>014-019>022-292330-
COOK IL-DE KALB IL-DUPAGE IL-GRUNDY IL-KANE IL-KENDALL IL-LA SALLE
IL-
LAKE IL-LEE IL-MCHENRY IL-WILL IL-
603 PM CDT THU SEP 29 2011

...SPECIAL WEATHER STATEMENT...

AT 557 PM...A LINE OF SHOWERS EXTENDING FROM WINTHROP HARBOR TO
MENDOTA...WAS MOVING SOUTHEAST AT 50 MPH.

WINDS OF UP TO 50 TO 60 MPH...ARE POSSIBLE WITH THESE SHOWERS.

LOCATIONS IMPACTED INCLUDE...ZION...WINTHROP HARBOR...AND WEST DUNDEE
AROUND 610 PM...LITTLE ROCK...WHEELING...AND WEST CHICAGO AROUND 620
PM...BENSENVILLE AND OHARE AIRPORT AROUND 630 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND.  SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.

LAT...LON 4250 8780 4227 8782 4214 8774 4208 8767
      4201 8766 4117 8885 4140 8917 4158 8917
      4158 8937 4159 8937 4250 8808

KREIN
Local storm report, Sep 29, 5:18 PM CST, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
618 PM CDT THU SEP 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     NON-TSTM WND DMG ROCKFORD                42.27N 89.06W
09/29/2011                   WINNEBAGO          IL   BROADCAST MEDIA

            6 TO 8 INCH TREE SNAPPED AT THE BASE NEAR CHARLES AND
            29TH STREET IN ROCKFORD. PUBLIC REPORT RELAYED VIA WREX

&&

SSHEA
Local storm report, Sep 29, 6:12 PM CST, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
712 PM CDT THU SEP 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     NON-TSTM WND GST ELBURN                  41.89N 88.47W
09/29/2011  M52 MPH          KANE               IL   TRAINED SPOTTER

            KNOCKED OVER 100 POUND PROPANE GRILL, SIDING TORN FROM
            HOUSE, SANDBOX WENT AIRBORN AND BROKE INTO PIECES, 50
            POUND METAL SHEET WAS BLOWN OFF OF DECK.

&&

AKREIN
Local storm report, Sep 29, 6:33 PM CST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
733 PM CDT THU SEP 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     NON-TSTM WND GST PEOTONE                 41.33N 87.80W
09/29/2011  E60 MPH          WILL               IL   PUBLIC

            NEAR I-57 AND PEOTONE RD.

&&

AKREIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Porter

When
September 29, 10:03 PM CST to 10:04 PM CST
Where
Porter forecast zone
Measured
48 kt (55 mph) measured gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
41.509, -87.073 (the zone’s center; the record gives no point)

A wind gust to 55 mph was measured in Portage. A four to five inch diameter tree limb fell onto a shed.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347283.